Talk to a doctor about how to quit to avoid potentially severe, long-lasting withdrawal symptoms.
What Is Halcion Withdrawal?
If a person takes Halcion (a brand name for the drug triazolam) for too long, they may experience withdrawal if they suddenly stop taking it. This is technically called benzodiazepine withdrawal syndrome, and it can sometimes be quite debilitating, especially if a person was previously engaging in heavy drug abuse or has been taking Halcion for a long time.
As a general rule, a person should work together with a medical professional to stop taking any type of benzodiazepine, including Halcion. This is because withdrawal can be severe and long-lasting unless certain evidence-based strategies are adopted to ease the process.
What Causes Halcion Withdrawal?
Halcion withdrawal is caused by the body becoming physically dependent on triazolam, the benzodiazepine that makes up Halcion. Physical dependence is caused by the brain adapting to the repeated use of a substance with dependence potential, which includes all benzodiazepines. It can occur even if a person doesn’t misuse or abuse the drug.
Benzodiazepine dependence is typically expected to occur after about 10 days to two weeks of normal use. This is why doctors generally avoid prescribing drugs like Halcion for too long when possible.
Once a person becomes physically dependent on a substance, their body will cause them to have unpleasant symptoms if they attempt to stop or too sharply reduce how much of that drug they’re taking. Experiencing withdrawal doesn’t mean a person qualifies as having a drug addiction, although many people addicted to a drug will also experience withdrawal if they suddenly try to quit or reduce their drug use.
Common Symptoms of Halcion Withdrawal
Some common symptoms of Halcion and other types of benzodiazepine withdrawal include the following:
- Sleep disturbances
- Heightened levels of anxiety and tension
- Panic attacks
- Hand tremors
- Excessive perspiration
- Problems concentrating
- Dry retching and nausea
- Weight loss due to loss of appetite
- Muscle pain
In rare cases, a person may experience severe and potentially even dangerous withdrawal symptoms as a result of trying to stop taking benzodiazepines. Symptoms may include the following:
- Psychosis, where they begin to believe and perceive things that aren’t true or logical
- Unexplained, severe mood swings
- Severe paranoia
Factors That Impact the Intensity of Withdrawal Symptoms
While benzodiazepine withdrawal isn’t fully understood, it’s known that symptoms tend to be more severe when one quits after a period of taking higher doses of benzodiazepines. This also means people who engage in regular drug abuse, rather than who take benzodiazepines like Halcion purely as prescribed, tend to experience more severe withdrawal.
Suddenly stopping taking benzodiazepines, rather than gradually reducing the dose you take, is also associated with more severe and longer lasting withdrawal. That’s one of the main reasons a person should talk to their doctor about how to quit taking benzodiazepines rather than trying to quit on their own. A medical professional can help optimize this gradual dose reduction to be as fast and safe as reasonably possible.
Rebound Insomnia & Rebound Anxiety
Two of the most common symptoms associated with suddenly quitting benzodiazepines are rebound insomnia and rebound anxiety. In essence, there is a temporary period where two of the main effects of benzodiazepines like Halcion can be “reversed,” so a person who was using the drug to help with insomnia and/or anxiety may experience these symptoms more intensely than they were before they began taking the drug.
How Long Does Withdrawal Last?
Acute benzodiazepine withdrawal (where symptoms are most intense and everyday activities are often difficult) usually lasts about two weeks, although it can sometimes last much longer, especially if a person suddenly stops using benzodiazepines on their own. Suddenly stopping Halcion has the potential to cause withdrawal symptoms that last several weeks to as long as a year in the worst cases.
Remember that it’s dangerous to suddenly stop taking benzodiazepines after a period of prolonged use. Talk to your doctor before, so they can schedule a tapered approach to withdrawal.
Basic Withdrawal Timeline
While a person’s specific experience with benzodiazepine withdrawal can vary significantly depending on their level of drug use and factors both inside and outside their control (some of which researchers don’t yet fully understand), a basic withdrawal timeline based on averages could look as follows:
- Onset of withdrawal: This generally takes place about one to four days after discontinuation or a significant reduction in the amount of Halcion or any other benzodiazepine being used.
- Acute withdrawal: Symptoms are likely to last between 10 and 14 days. This period can be significantly longer for other benzodiazepines. Symptoms often fluctuate in severity rather than peaking and slowly reducing in severity as is common with other types of drug withdrawal.
- Necessity for follow-up: The amount of follow-up care and how long it is necessary can vary significantly for benzodiazepine use. If a patient only used benzodiazepines as prescribed and then became dependent, the necessity for follow-up care may be minimal. If they developed an addiction to Halcion and similar drugs and regularly engaged in drug abuse, they may need months of follow-up addiction care to regain control over their drug use.
How to Detox From Halcion
Typically, the best way to detox from Halcion is to work with a medical professional and follow their withdrawal management plan. This is going to involve gradually reducing the amount of a benzodiazepine one takes each day. Typically, a doctor would first switch you from Halcion to the benzodiazepine diazepam and stabilize you based on how much Halcion you were taking to avoid immediately experiencing withdrawal.
A few days after switching you to diazepam, you will begin taking less of the benzodiazepine on a schedule, which will vary depending on how much you had typically been taking before starting treatment. If you begin to experience serious withdrawal symptoms, you will temporarily stop reducing how much diazepam you take, although you will not typically have the dose you’re taking raised. Once you stabilize, you will begin to reduce your doses again.
There isn’t a one-size-fits-all approach to tapering. A doctor will monitor your progress and symptoms and adjust your dose as needed.
Treatment Options for Handling Withdrawal
Beyond the treatment process described above, it may sometimes be necessary for a patient to be put on a maintenance dose of benzodiazepine rather than immediately going from the stabilization phase to the gradual dose reductions described. This is typically only done in the case of high-risk patients, who may not be ready to significantly reduce their drug use but still want help avoiding withdrawal while at least stopping their active abuse of benzodiazepines.
Another important note in the case of people suffering from benzodiazepine addiction is that getting through the withdrawal process doesn’t “cure” addiction, even if it represents an important step in recovery. There is no cure for addiction, but it can be managed, like other chronic conditions.
Further treatment is needed. Addiction treatment will likely at least involve addiction therapy and counseling, with cognitive behavioral therapy considered a first-line treatment in drug addiction.
People suffering from a benzodiazepine addiction also often suffer from co-occurring mental health issues like depression or anxiety, which may be worsened during the detox process. These types of issues should almost always be treated at the same time as addiction. Even if a person isn’t addicted to benzodiazepines, it’s still important to seek treatment for the mental health issues, especially if they’re going to temporarily worsen as you go through withdrawal.
- Benzodiazepine Withdrawal Management. Government of South Australia.
- Clinical Guidelines for Withdrawal Management and Treatment of Drug Dependence in Closed Settings. (2009). World Health Organization.
- The Benzodiazepine Withdrawal Syndrome. (1994). Addiction.
- Triazolam. (May 2021). National Library of Medicine.
- Experiences With Benzodiazepine Use, Tapering, and Discontinuation: An Internet Survey. (April 2022). Therapeutic Advances in Psychopharmacology.